Oklahoma, 2010

Hail and Damaging Wind in Oklahoma, May 26, 2010

May 26, 2010 · NWS TSA · 5 events in 3 counties and zones

Isolated severe thunderstorms developed in the vicinity of a weak surface boundary that pushed into eastern Oklahoma on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated severe thunderstorms developed in the vicinity of a weak surface boundary that pushed into eastern Oklahoma on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 26, 11:00 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 26, 11:00 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1200 PM CDT WED MAY 26 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
AFTERNOON THUNDERSTORMS WILL AGAIN DEVELOP..WITH THE BEST CHANCES
TO AFFECT THE NW AR TAF SITES. WITH LIMITED COVERAGE
EXPECTED...WILL CARRY VCTS MID AFTERNOON TO EARLY EVENING.
ISOLATED COVERAGE EXPECTED ACROSS NE OK. OTHERWISE...VFR
CONDITIONS EXPECTED THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1026 AM CDT WED MAY 26 2010/

DISCUSSION...
WEAKENING LOW LEVEL JET HAS ALLOWED JUST ABOUT ALL OF THE ISOLATED
AND ELEVATED MORNING CONVECTION TO SUBSIDE. AFTERNOON POPS LOOK
GOOD AS A WARM...HUMID AND UNCAPPED ATMOSPHERE WILL YIELD
SCATTERED AFTERNOON THUNDERSTORMS. HIGH TEMPS LOOK ON PACE TO
RIVAL THOSE OF YESTERDAY...SO PERSISTENCE LOOKS GOOD. JUST A FEW
MINOR TWEAKS TO CURRENT FORECAST.

UPDATED ZFP/PFM/AFM ALREADY SENT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...23
Hazardous weather outlook, May 26, 12:17 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
117 PM CDT WED MAY 26 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
117 PM CDT WED MAY 26 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
SEVERAL OUTFLOW BOUNDARIES WERE NOTED ACROSS NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS EARLY THIS AFTERNOON. THESE SURFACE FEATURES
COMBINED WITH A WARM AND HUMID ATMOSPHERE WILL CONTINUE TO FUEL
SCATTERED THUNDERSTORMS THIS AFTERNOON....WITH SOME CAPABLE OF PRODUCING
QUARTER SIZE HAIL. ADDITIONALLY... STORMS WILL PRODUCE BRIEF BUT
VERY HEAVY RAINFALL...DANGEROUS LIGHTNING AND SMALL HAIL. LOSS OF
AFTERNOON HEATING WILL DISSIPATE THUNDERSTORM ACTIVITY BY EARLY
THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
WARM AND HUMID CONDITIONS WILL CREATE ADDITIONAL CHANCES
FOR THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. DRIER AIR WILL
WORK INTO THE REGION FOR FRIDAY AND SATURDAY...BUT INCREASED LOW
LEVEL MOISTURE WILL RETURN THUNDERSTORM CHANCES TO THE FORECAST
SUNDAY INTO AT LEAST THE MIDDLE OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 26, 11:23 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1223 PM CDT WED MAY 26 2010

OKZ060-261815-
TULSA OK-
1223 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL TULSA

AT 1223 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL
TULSA...MOVING SOUTH AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...TULSA AND BROKEN ARROW.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3617 9582 3605 9577 3600 9592 3615 9596
      3618 9583
TIME...MOT...LOC 1723Z 343DEG 6KT 3608 9587
Special weather statement, May 26, 12:07 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
107 PM CDT WED MAY 26 2010

OKZ049-076-261830-
LE FLORE OK-PUSHMATAHA OK-
107 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHERN LE FLORE AND FAR NORTHEASTERN PUSHMATAHA

AT 107 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
HONOBIA...REMAINING NEARLY STATIONARY.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3465 9496 3465 9475 3451 9473 3451 9501
TIME...MOT...LOC 1807Z 002DEG 1KT 3456 9486
Special weather statement, May 26, 1:01 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
201 PM CDT WED MAY 26 2010

OKZ072-261945-
SEQUOYAH OK-
201 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     CENTRAL SEQUOYAH

AT 159 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS CENTERED ABOUT
5 MILES SOUTHEAST OF BRUSHY...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...SALLISAW...BRUSHY...SHORT AND MARBLE CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL...WIND GUSTS
TO 40 MPH...AND VERY HEAVY RAIN.

LAT...LON 3538 9481 3559 9489 3560 9448 3544 9444
TIME...MOT...LOC 1859Z 000DEG 3KT 3550 9468

The radar

The Western Arkansas radar (KSRX), 44 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sequoyah

When
May 26, 1:27 PM CST
Where
Sequoyah County, Sallisaw
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.470, -94.800

Hail, Cherokee

When
May 26, 1:29 PM CST
Where
Cherokee County, 4 mi N of Tahlequah
Measured
0.75 in hail
Reported by
Public
Coordinates
35.978, -94.970

Hail, Sequoyah

When
May 26, 1:29 PM CST
Where
Sequoyah County, Sallisaw
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.470, -94.800

Thunderstorm Wind, Sequoyah

When
May 26, 3:24 PM CST
Where
Sequoyah County, 5.5 mi WNW of Box
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.611, -95.070

Strong thunderstorm wind damaged two trailer homes and blew down several trees.

Hail, Pittsburg

When
May 26, 5:26 PM CST
Where
Pittsburg County, 4 mi SW of Hartshorne
Measured
1 in hail
Reported by
Public
Coordinates
34.789, -95.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228941, 228943, 228944, 228946, 228947.